Alert archive / Iowa / Wind Chill Advisories in 2016
Wind Chill Advisory 7, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Dec 12, 2016, 3:00 PM CST for 7 counties in Iowa. It took effect at Dec 13, 2016, 12:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2016, 3:00 PM CST (21:00 UTC)
- In effect from
- Dec 13, 2016, 12:00 AM CST
- Expired
- Dec 13, 2016, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
692 WWUS43 KDMX 122100 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CST MON DEC 12 2016 ...VERY COLD WIND CHILLS TONIGHT OVER NORTH CENTRAL IOWA... .AN ARCTIC COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT AND BRING ANOTHER PUSH OF VERY COLD AIR TO THE STATE. THE BOUNDARY WILL ALSO BRING BREEZY NORTHWEST WINDS THAT WILL PERSIST THROUGH TUESDAY MORNING. THE COMBINATION OF THE COLD TEMPERATURES AND THE WIND WILL DROP WIND CHILL VALUES TO 20 BELOW ZERO OR LESS. IAZ004>007-015>017-130500- /O.NEW.KDMX.WC.Y.0007.161213T0600Z-161213T1500Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA, MASON CITY, AND CLEAR LAKE 300 PM CST MON DEC 12 2016 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND CHILL ADVISORY, WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST TUESDAY. * WINDS...NORTHWEST 8 TO 15 MPH WITH GUSTS OVER 20 MPH. * TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL FALL TO NEAR 5 BELOW ZERO TONIGHT AND COMBINED WITH THE WIND WILL PRODUCE WIND CHILL VALUES OF 20 TO 25 BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES AND OTHER APPROPRIATE CLOTHING. && $$
3 follow-up statements
936 WWUS43 KDMX 130321 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 921 PM CST MON DEC 12 2016 ...BITTER COLD WIND CHILLS OVERNIGHT TONIGHT IN NORTH CENTRAL IOWA... .AN ARCTIC COLD FRONT CONTINUES TO PRESS ACROSS THE STATE LATE THIS EVENING BRINGING ANOTHER PUSH OF VERY COLD AIR MASS INTO THE STATE. IN ADDITION TO THE COLD TEMPERATURES...BRISK NORTHWEST WINDS WILL COMBINE TO PRODUCE WIND CHILL VALUES TO 20 BELOW ZERO OR COLDER. IAZ004>007-015>017-131130- /O.CON.KDMX.WC.Y.0007.161213T0600Z-161213T1500Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA, MASON CITY, AND CLEAR LAKE 921 PM CST MON DEC 12 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST TUESDAY... * WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS NEAR 25 MPH. * TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL CONTINUE TO PLUMMET TO THE AROUND 5 BELOW ZERO TONIGHT AND WIND CHILL VALUES OF 20 TO 25 BELOW ZERO ARE LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES AND OTHER APPROPRIATE CLOTHING. && $$ KLP
812 WWUS43 KDMX 130952 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 352 AM CST TUE DEC 13 2016 ...BITTER WIND CHILLS THROUGH MID MORNING IN NORTHERN IOWA... .AN ARCTIC AIR MASS HAS BROUGHT ANOTHER PUSH OF VERY COLD INTO THE STATE. IN ADDITION TO THE COLD TEMPERATURES...NORTHWEST WINDS WILL COMBINE TO PRODUCE WIND CHILL VALUES TO 20 BELOW ZERO OR COLDER OVER NORTHERN IOWA. IAZ004>007-015>017-131500- /O.CON.KDMX.WC.Y.0007.000000T0000Z-161213T1500Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA, MASON CITY, AND CLEAR LAKE 352 AM CST TUE DEC 13 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WINDS...NORTHWEST 10 TO 15 MPH. * TEMPERATURES/WIND CHILL VALUES...WIND CHILL VALUES OF 20 TO 25 BELOW ZERO ARE LIKELY THROUGH MID MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND GLOVES AND OTHER APPROPRIATE CLOTHING. && $$
741 WWUS43 KDMX 131502 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 902 AM CST TUE DEC 13 2016 IAZ004>007-015>017-131615- /O.EXP.KDMX.WC.Y.0007.000000T0000Z-161213T1500Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA, MASON CITY, AND CLEAR LAKE 902 AM CST TUE DEC 13 2016 ...WIND CHILL ADVISORY HAS EXPIRED... WIND CHILLS HAVE WARMED ABOVE ADVISORY CRITERIA...THUS THE ADVISORY WILL BE ALLOWED TO EXPIRE. WIND CHILLS WILL REMAIN IN THE -5 TO -15 DEGREE RANGE THROUGH THE DAY INTO TONIGHT. $$ MJB
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 12, 2:56 PM CST, 4 minutes earlier.
Area forecast discussion, Dec 12, 2:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 256 PM CST Mon Dec 12 2016 .SHORT TERM.../Tonight through Tuesday/ Issued at 232 PM CST Mon Dec 12 2016 Strong short wave energy and focused area of theta-e advection is moving into central Iowa this afternoon and early evening in advance of an arctic cold front that will arrive tonight. The combination of kinematic and thermodynamic forcing is creating good forcing through the dendritic growth zone as this energy passes through central Iowa. This energy is already generating convective fragments over southwest Iowa and into eastern Nebraska. A dry layer remains below the region of forcing as evidenced by the high temperature and dew point depressions of 10 to 17 degrees with the dry layer extending up to near 8 kft. The amount of forcing will generate enough hydrometeors to begin to precip load the the dry air below and eventually should saturate the dry layer and snow should begin to reach the ground. If this occurs, the potential for a quick one inch of snow is possible early this evening, mainly east of Interstate 35 and mainly south of Highway 20. Another region of snow is moving south along the cold front and is moving into far northwest Iowa and is associated with a region of expanding stratus that will enter northern Iowa. Snow covered roads and a brief period of hazardous travel may occur. Increasing northwest winds behind the arctic boundary may create a period of blowing snow over the north where the deepest snow pack resides. Temperatures will fall below freezing again tonight over the north. These temperatures combined with northwest winds of 8 to 15 mph will push wind chills into the -20 to -25 range late tonight over the northern counties. Will be issuing a Wind Chill Advisory for those areas from midnight through mid Tuesday morning. .LONG TERM.../Tuesday night through Monday/ Issued at 232 PM CST Mon Dec 12 2016 Relatively quiet weather into Tuesday night prior to the arrival of the boundary with slightly warmer readings overnight than previous nights. However, strong cold advection begins toward the end of the period and into Wednesday as a cold front passes through the state. Wednesday may end up being somewhat problematic with the increasing winds by midday. Soundings across northern Iowa indicate a near surface mixed layer developing with around 35kts at the top. It likely surface winds will approach 20 mph sustained with gusts of 30 to 35 mph. Also some concern for low level convective rolls although saturation may be limited and have held of mention of flurries or light snow showers at this point. Otherwise, the strong winds will lead at least some areas of blowing snow during the afternoon from Hwy 20 northward where snow depth is at least an inch. Temperatures will likely fall by afternoon with readings well into advisory criteria in the northern third during the early morning hours on Thursday. Next concern continues to be on storm expected on Thursday night through Saturday. Models remain consistent on a broad isentropic lift area with the warm advection spreading into the state Thursday night. Pressure deficits drop quickly overnight with deep saturation occurring in the north. Have continued the threat of snowfall across central into northern Iowa during this time with some light accumulations expected in the north overnight. By Friday, the isentropic lift and deeper saturation maintain across northern Iowa with the threat of snow persisting. Farther south, saturation is not nearly as deep along with paltry lift and the threat of precipitation should subside in central into southern Iowa. Thermal ridging will build into the south during Friday with temperatures warming above freezing in the southwest. Will have to watch for a narrow corridor of freezing drizzle somewhere in central Iowa during the day into the evening prior to the cold advection kicking in by later Friday night. Strong cold advection will take over early Saturday and persist through the day. Northwest winds will be very strong during the day and may present challenges, especially where falling snow is occurring and will have to continue to monitor for possible headlines later this week. Heaviest snow amounts would occur across the far north where several inches appear possible at this point. Much colder air will overspread by Saturday night with some of the coldest readings across the state expected on Sunday morning. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1149 AM CST Mon Dec 12 2016 VFR conditions the through at least mid to late afternoon. Band of snow showers is possible late afternoon and into the early evening that may bring vsby and cig reductions as this passes through. A cold front will move through overnight and bring gusty northwest wind. The northwest wind will continue through Tuesday and sky conditions are expected to return to VFR during this time. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from midnight tonight to 9 AM CST Tuesday for IAZ004>007-015>017. && SHORT TERM...Donavon LONG TERM...Cogil AVIATION...Donavon
Hazardous weather outlook, Dec 12, 4:48 AM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 448 AM CST MON DEC 12 2016 IAZ004>007-015>017-023>028-033>039-048>050-131100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- 448 AM CST MON DEC 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIND CHILL VALUES OF 10 TO 20 BELOW ARE EXPECTED LATE TONIGHT INTO TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIND CHILLS OF 10 TO 20 BELOW ARE EXPECTED EARLY MORNING EACH DAY FROM TUESDAY THROUGH WEDNESDAY WITH WIND CHILLS OF 20 TO 25 BELOW ZERO THURSDAY MORNING. A MORE SIGNIFICANT STORM SYSTEM IS EXPECTED TO AFFECT THE AREA FRIDAY INTO SATURDAY AND MAY IMPACT THE AREA WITH HAZARDOUS WINTER WEATHER. MONITOR LATER STATEMENTS FOR ADDITIONAL DETAILS. ANOTHER PUSH OF ARCTIC AIR WILL ARRIVE SATURDAY EVENING WITH WIND CHILLS DROPPING TO 20 TO 30 BELOW BY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ044>047-131100- CRAWFORD-CARROLL-GREENE-BOONE- 448 AM CST MON DEC 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIND CHILLS OF 0 TO 10 BELOW ARE EXPECTED EARLY MORNING EACH DAY FROM TUESDAY THROUGH WEDNESDAY WITH WIND CHILLS OF 10 TO 20 BELOW ZERO THURSDAY MORNING. A MORE SIGNIFICANT STORM SYSTEM IS EXPECTED TO AFFECT THE AREA FRIDAY INTO SATURDAY AND MAY IMPACT THE AREA WITH HAZARDOUS WINTER WEATHER. MONITOR LATER STATEMENTS FOR ADDITIONAL DETAILS. ANOTHER PUSH OF ARCTIC AIR WILL ARRIVE SATURDAY EVENING WITH WIND CHILLS DROPPING TO 10 TO 15 BELOW BY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ057>062-070>075-081>086-092>097-131100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 448 AM CST MON DEC 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MORE SIGNIFICANT STORM SYSTEM IS EXPECTED TO AFFECT THE AREA FRIDAY INTO SATURDAY AND MAY IMPACT THE AREA WITH HAZARDOUS WINTER WEATHER. MONITOR LATER STATEMENTS FOR ADDITIONAL DETAILS. ANOTHER PUSH OF ARCTIC AIR WILL ARRIVE SATURDAY EVENING WITH WIND CHILLS DROPPING TO 10 TO 15 BELOW BY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REV
Nearby
Wind Chill Advisories in Iowa, 2016Every wind chill advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.